Culture Shock and Jet Lag do not explain neuropsychiatric side effects of mefloquine
The recent editorial on mefloquine commented that "A more likely explanation (for the atttributed side effects) may be the large overlap between symptoms associated with jet lag, culture shock, and other stresses of travel and those attributed to mefloquine, especially after the extensive media coverage of adverse effects attributed to the drug".
As someone who has travelled fairly extensively in S.E. Asia, Africa and India over a number of years, the only adverse effects I have suffered in those years has been the severe paranoia and panic attacks encountered after taking mefloquine - effects which occured prior to the media reactions against this drug and which were not encountered when travelling in malaria regions when taking other forms of prophylaxis. I therefore find the hypothesis that these effects might be attributable to jet lag, culture shock or some other unspecified travel stress wholely unconvincing.
Dr. Ron Roberts
Department of Psychology
University of Westminster
309 Regent Street
London W1R 8AL
Competing interests: No competing interests